Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 95, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 6, 2011, 4:28 PM EDT for Franklin County, Oxford County, Maine; Coos County, New Hampshire. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2011, 4:28 PM EDT (20:28 UTC)
- Expired
- Jul 6, 2011, 5:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Franklin County, ME, Oxford County, ME, Coos County, NH
The radar
The Portland,ME radar (KGYX), 147 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:36 PM EDT | TSTM WND DMG | 1 E Columbia, NH | TREES DOWN BLOCKING THE ROAD IN BOTH DIRECTIONS. TIME ESTIMATED FROM RADAR. |
| Jul 6, 4:40 PM EDT | TSTM WND DMG | Stratford, NH | TREES DOWN ON ROUTE 3 IN TOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 1:29 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
012
WUUS51 KGYX 062028
SVRGYX
MEC007-017-NHC007-062115-
/O.NEW.KGYX.SV.W.0095.110706T2028Z-110706T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
428 PM EDT WED JUL 6 2011
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN OXFORD COUNTY IN WESTERN MAINE...
COOS COUNTY IN NORTHERN NEW HAMPSHIRE...
CENTRAL FRANKLIN COUNTY IN WESTERN MAINE...
* UNTIL 515 PM EDT...
* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 26 MILES WEST OF COBURN GORE
TO COLEBROOK TO 11 MILES NORTHEAST OF ST. JOHNSBURY...AND MOVING
EAST AT 40 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEMINGTON...COLEBROOK...PITTSBURG...NORTH STRATFORD...LAKE FRANCIS
STATE PARK...COLEMAN STATE PARK...DIXVILLE NOTCH...STRATFORD...
GUILDHALL...LANCASTER...ERROL...COBURN GORE...LAKE UMBAGOG NATIONAL
WILDLIFE REFUGE AND BERLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE.
&&
LAT...LON 4539 7065 4542 7064 4542 7058 4484 7083
4437 7125 4442 7169 4450 7159 4456 7161
4459 7154 4475 7164 4490 7151 4500 7154
4513 7144 4524 7145 4531 7130 4525 7115
4535 7099 4534 7094 4524 7086 4543 7081
TIME...MOT...LOC 2027Z 275DEG 35KT 4544 7128 4489 7152
4458 7188
$$
SH1 follow-up statement
416
WWUS51 KGYX 062101
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
501 PM EDT WED JUL 6 2011
MEC007-017-NHC007-062115-
/O.CON.KGYX.SV.W.0095.000000T0000Z-110706T2115Z/
OXFORD ME-COOS NH-FRANKLIN ME-
501 PM EDT WED JUL 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL FRANKLIN...COOS AND NORTHWESTERN OXFORD COUNTIES...
AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM COBURN GORE TO 20 MILES
EAST OF COLEBROOK TO LANCASTER...MOVING EAST AT 40 MPH.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DUMMER...JEFFERSON...COBURN GORE...MOLLIDGEWOCK STATE PARK...LINCOLN
PLANTATION...LAKE UMBAGOG NATIONAL WILDLIFE REFUGE...YORK POND...
DAVIS...MILAN...MOOSE BROOK STATE PARK...UPTON...MIDDLE DAM...
RANDOLPH AND BERLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE.
&&
LAT...LON 4539 7065 4542 7064 4542 7058 4484 7083
4437 7125 4442 7169 4450 7159 4488 7124
4530 7106 4531 7105 4535 7099 4534 7094
4524 7086 4543 7081
TIME...MOT...LOC 2101Z 275DEG 35KT 4541 7081 4486 7105
4447 7147
$$
SHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:59 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 6, 3:59 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 359 PM EDT WED JUL 6 2011 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE WEST AND WILL CROSS THE REGION TONIGHT. HIGH PRESSURE WILL BUILD OVER THE AREA TOMORROW THROUGH FRIDAY. A WEAK COLD FRONT WILL CROSS THE REGION ON SATURDAY. HIGH PRESSURE WILL BUILD OVER THE NORTHEAST SATURDAY NIGHT AND WILL MOVE OFFSHORE ON SUNDAY. HIGH PRESSURE WILL REMAIN ANCHORED OFF THE EAST COAST MONDAY AS A COLD FRONT MOVES IN FROM THE WEST. THE COLD FRONT WILL CROSS THE REGION LATE MONDAY NIGHT AND EARLY TUESDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... MINOR FORECAST UPDATE TO TREND POP TO CURRENT SPEED OF THE LINE OF TSTMS WORKING THRU VT ATTM. MORE ISOLD TSTMS ARE POPPING AHEAD OF THE LINE AND WILL IMPACT PORTIONS OF NRN GRAFTON AND OXFORD AND ALL OF COOS COUNTIES FOR THE NEXT COUPLE OF HOURS. MARGINALLY SVR HAIL WILL BE A THREAT WITH THE STRONGEST UPDRAFTS...BUT DAMAGING WINDS REMAIN THE CONCERN. KCXX 88D SAMPLED MULTIPLE SIGNATURES SHOWING AOA 60 KT WINDS DOWN TO 200 TO 300 FT. THE RESULT HAS BEEN WIDESPREAD WIND DAMAGE IN PARTS OF THE WFO BTV CWFA. DCAPE IS INCREASING THROUGHOUT NH AND EXTREME WRN ME...AND LLVL LAPSE RATES REMAIN IN EXCESS OF 8 C/KMK. THIS WIND THREAT SHOULD BE REALIZED IN THE CT RIVER VALLEY WITHIN THE NEXT HOUR...MOVING EWD AFTER THAT. THE ADDITIONAL THREATS OF HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO BE APPARENT WITH THE LINE. WITH THE LOSS OF HEATING AND STABILIZATION OF THE BOUNDARY LYR..EXPECT THE LINE TO GRADUALLY WEAKEN AS IT APPROACHES THE COAST THIS EVENING. HOWEVER...TSTMS WILL LKLY CONTINUE INTO THE NIGHT WITH SMALL HAIL AND GUSTY WINDS...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING POSSIBLE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... HIGH PRESSURE MOVES INTO THE CWFA FOR THU. THIS WILL KEEP THINGS QUIET AND DRY. TEMPS A MAV/MET BLEND. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... HIGH PRESSURE WILL REMAIN IN PLACE OVER THE FORECAST AREA ON FRIDAY. LOW PRESSURE IS EXPECTED TO DEVELOP OFF THE MID-ATLANTIC COAST FRIDAY NIGHT AND THEN TRACK SOUTH OF THE REGION AND OUT TO SEA. THE RESULT FOR NORTHERN NEW ENGLAND SHOULD ONLY BE SOME CLOUDS AND A SLIGHT CHANCE OF PRECIPITATION. HIGH PRESSURE BEGINS TO BUILD AGAIN ON SUNDAY AND WILL REMAIN IN PLACE OVER THE AREA THROUGH MONDAY BEFORE ANOTHER FRONT APPROACHES ON TUESDAY. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... SHORT TERM...VFR EXPECTED FOR THE MOST PART TODAY THROUGH THURSDAY EXCEPT IN SCT THUNDERSTORMS THIS AFTERNOON AND EVENING. SFC WIND GUSTS IN EXCESS OF 40KT POSSIBLE TODAY IN STORMS. LONG TERM...PRIMARILY VFR THROUGHOUT THE PERIOD. IF SATURDAYS SYSTEM TRACK A BIT FURTHER NORTH THEN WE MIGHT SEE SOME IFR CIGS/VSBYS. && .MARINE... SHORT TERM...WINDS AND SEAS EXPECTED TO REMAIN BLO SCA CRITERIA. THOUGH WINDS WILL GUST TO NEAR 20 KT THIS AFTN. SOME STRONG TSTMS ARE POSSIBLE COMING OFF THE LAND THIS EVE...BEFORE WEAKENING TNGT. LONG TERM...NO FLAGS EXPECTED. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...LEGRO SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Jul 6, 1:53 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 153 PM EDT WED JUL 6 2011 MEZ007>009-012>014-NHZ001>009-071800- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP- 153 PM EDT WED JUL 6 2011 ...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A COLD FRONT WILL PUSH TOWARDS THE AREA TODAY AND CROSS TONIGHT. A VERY WARM AND INCREASINGLY HUMID AIR MASS AHEAD OF THE FRONT WILL PROVIDE SUFFICIENT INSTABILITY TO TRIGGER SCATTERED THUNDERSTORMS BY LATE THIS AFTERNOON THROUGH EARLY EVENING. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY. HOWEVER...WESTERLY WINDS AT THE SURFACE MAY KEEP THE SEVERE WEATHER COVERAGE SOMEWHAT MORE ISOLATED IN NATURE. DAMAGING WINDS WILL BE THE MAIN THREAT. THE BEST CHANCE FOR THUNDERSTORMS TODAY WILL LIKELY BE ACROSS NORTHERN NEW HAMPSHIRE AND WESTERN MAINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ018>028-NHZ010-013-014-071800- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN- KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 153 PM EDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL PUSH TOWARDS THE AREA TODAY AND CROSS TONIGHT. A VERY WARM AND INCREASINGLY HUMID AIR MASS AHEAD OF THE FRONT WILL PROVIDE SUFFICIENT INSTABILITY TO TRIGGER SCATTERED THUNDERSTORMS BY LATE THIS AFTERNOON THROUGH EARLY EVENING. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY. HOWEVER...WESTERLY WINDS AT THE SURFACE MAY KEEP THE SEVERE WEATHER COVERAGE SOMEWHAT MORE ISOLATED IN NATURE. A FEW STRONG TO SEVERE STORMS MAY MOVE OUT OF THE WATCH AREA ONTO THE COASTAL PLAIN THIS EVENING. ANY STORM MAY BE CAPABLE FOR DAMAGING WINDS AND HAIL AS THEY DO SO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-071800- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 153 PM EDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT CLOUD TO SURFACE LIGHTNING WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:35 PM EDT | Special Weather Statement | GYX | Oxford | 25 min |
| Jul 6, 4:40 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 35 min |
| Jul 6, 4:44 PM EDT | Special Weather Statement | GYX | Somerset | 46 min |
| Jul 6, 5:00 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 45 min |
| Jul 6, 5:08 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 37 min |
| Jul 6, 5:14 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford, Somerset | 46 min |
| Jul 6, 5:35 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Oxford, Somerset | 40 min |
| Jul 6, 6:00 PM EDT | Severe Thunderstorm Warning | GYX | Oxford, York | 45 min |
| Jul 6, 6:11 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Oxford, Sagadahoc and 2 more | 49 min |
| Jul 6, 6:52 PM EDT | Special Weather Statement | GYX | Kennebec, Lincoln, Sagadahoc, Waldo | 38 min |
| Jul 6, 6:52 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford, York | 53 min |
| Jul 6, 7:01 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Knox, Somerset, Waldo | 29 min |
| Jul 6, 7:11 PM EDT | Special Marine Warning | GYX | 49 min | |
| Jul 6, 7:13 PM EDT | Special Weather Statement | GYX | Cumberland, Sagadahoc | 47 min |
| Jul 6, 7:49 PM EDT | Special Marine Warning | GYX | 56 min | |
| Jul 6, 3:56 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 64 min |
| Jul 6, 4:12 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Coos, Grafton | 63 min |
| Jul 6, 5:34 PM EDT | Special Weather Statement | GYX | Grafton | 41 min |
| Jul 6, 6:31 PM EDT | Special Weather Statement | GYX | Carroll | 29 min |
| Jul 6, 7:11 PM EDT | Special Weather Statement | GYX | Strafford | 49 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Severe Thunderstorm Warnings in New Hampshire, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.